Hi, I'm Heather

I'll keep you updated on the latest in type 1 diabetes management... mostly through my own trials and errors :)

The Diabetes version of the Parent Trap...

The Diabetes version of the Parent Trap...

Welcome to the good life ...

The other day, I experienced what is basically the diabetes version of the Parent Trap. I accidentally switched my bolus insulin with my basal, which was far scarier than present-day Lindsay Lohan. So, here's my best tips on how to handle a medication mishap, learned the hard way:

1) Don't panic (I did). If necessary, call your doctor's emergency line for prompt medical advice.

2) Check your BGs at least every hour. If you took too much basal, the effects can last over 24 hours so set alarms during the night too. Unfortunately, diabetes doesn't need sleep like the rest of us.

3) Eat more carbs than usual (yay!) Since I had double the amount of insulin running thru me, it was not the time to be too cutesy with my sugars. Yup, this was by far the hardest part ...

4) Be mindful. For those MDI'ers, it is frighteningly easy to switch pens when you're distracted & rushing. We give ourselves insulin so often that the seemingly rote act becomes second nature, leading to carelessness on my part. Insulin saves our lives, but too little or too much can have serious, devastating consequences. Needless to say, this little hormone deserves your full attention.

5) Put something noticeable & texturized on your bolus pen to differentiate it from your basal one. I now wrap a hair elastic on the cap of my Humalog. It's not only a visual cue, but the act of undoing the tie is one more step of mental processing to ensure that I THINK before I 💉. I guess that explains my endless trail of hair ties wherever I go ...

The age-old question...

The age-old question...

The original Doctor D...

The original Doctor D...